Flood, Brown
- When
- August 31, 6:00 AM CST to 11:59 PM CST
- Where
- Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.930, -98.220
The James River at Columbia reached flood stage for a very short time on the last day of the month before falling back to below flood stage on September 1st. 1 feet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The James River at Columbia reached flood stage for a very short time on the last day of the month before falling back to below flood stage on September 1st. The river rose to just above the flood stage of 13 feet on August 31st to 13.1 feet. Some low land flooding resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 5:57 AM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 657 AM CDT SUN AUG 31 2014 .UPDATE... 12Z AVIATION FORECAST DISCUSSION UPDATED BELOW. && .SHORT TERM...THROUGH TUESDAY WARM ADVECTION/LOW LEVEL JET LINE OF STORMS PUSHING RAPIDLY TO THE EAST/NORTHEAST. THE SURFACE LOW IS POSITIONED BACK TOWARDS THE MO RIVER...AND THE UPPER TROF AXIS IS POSITIONED BACK IN WY. WHILE THE SURFACE LOW/TROF IS EXPECTED TO PUSH INTO THE FAR EASTERN CWA...COOLER AIR ALOFT WILL HELP DESTABILIZE THE ATMOSPHERE ACROSS THE REGION. THE FAR EASTERN CWA WILL CONTINUE TO SEE A FAVORABLE SHEAR PROFILE FOR SEVERE WEATHER...AND THE REST OF THE CWA WILL REMAIN CONVECTIVELY UNSTABLE. LOSS TO DAYTIME HEATING WILL REMOVE THE THREAT OF STORMS...HOWEVER CLOUDS AND LIGHT SHOWERS MAY PERSIST AS THE UPPER TROF REMAINS OVERHEAD. A SECONDARY SHORTWAVE MOVES IN MONDAY EVENING...WITH ANOTHER ROUND OF CONVECTION. AS FOR TEMPERATURES...LOOK FOR HIGHS IN THE 70S BOTH TODAY AND MONDAY. TUESDAY WILL SEE WARMER READINGS UNDER A WARM ADVECTION REGIME. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY THE MODELS AGREE WELL IN THE LONG TERM WITH KEEPING IT MAINLY DRY ALONG WITH A COOL DOWN. THE PERIOD BEGINS WITH AN UPPER LOW PRESSURE TROUGH DROPPING INTO THE PACIFIC NORTHWEST ON TUESDAY NIGHT. THIS THEN TRACKS ALONG THE CANADIAN BORDER INTO THURSDAY. AT THE SURFACE...A LOW PRESSURE AREA AND COOL FRONT SWEEP FROM NORTHWEST TO SOUTHEAST ACROSS OUR REGION FROM TUESDAY NIGHT INTO THURSDAY. THUS...WARMER AIR AND SUNSHINE IN ADVANCE OF THIS WILL BRING ABOVE NORMAL TEMPERATURES TO THE CWA FOR WEDNESDAY WITH HIGHS IN THE 80S TO AROUND 90 DEGREES IN THE SOUTHWEST CWA. AS THE SURFACE LOW PRESSURE AREA/COOL FRONT PUSH ACROSS THE REGION FOR THURSDAY INTO FRIDAY... TEMPERATURES WILL COOL TO MAINLY THE 70S FOR FRIDAY CONTINUING INTO SATURDAY. SURFACE HIGH PRESSURE LOOKS TO BE IN CONTROL OF THE WEATHER FROM THURSDAY THROUGH SATURDAY. HAVE IN A FEW CHANCES OF SHOWERS/STORMS THROUGH THE PERIOD MAINLY EARLY WITH THE SURFACE LOW AND COOL FRONT. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WINDS WILL COME AROUND TO THE SOUTHWEST AND WEST AND INCREASE THIS MORNING BEHIND A SURFACE LOW PRESSURE AREA MOVING ACROSS NORTHEAST SD. OTHERWISE...AN UPPER LEVEL LOW PRESSURE TROUGH OUT WEST WILL BE MOVING INTO THE REGION TODAY. THIS WILL SPREAD IN VFR MID LEVEL CLOUDS ALONG WITH SCATTERED SHOWERS/ISOLATED THUNDERSTORMS FOR LATE THIS MORNING INTO THE EARLY EVENING. INSERTED SOME VICINITY SHOWERS IN FOR ALL LOCATIONS AT THIS TIME. THE CLOUDS AND PRECIPITATION WILL MOVE OFF TO THE EAST THIS EVENING WITH WINDS BECOMING LIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 425 AM CDT SUN AUG 31 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 425 AM CDT SUN AUG 31 2014 /325 AM MDT SUN AUG 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UNSTABLE ATMOSPHERE WILL EXIST ACROSS THE FORECAST AREA TODAY. THE GREATEST INSTABILITY AND BEST SHEAR PROFILES FOR SEVERE WEATHER ARE EXPECTED TO SET UP OVER FAR EASTERN SOUTH DAKOTA AND INTO WESTERN MINNESOTA THIS AFTERNOON. THE REST OF THE AREA WILL BE MARGINALLY UNSTABLE...THOUGH AN ISOLATED STRONG STORM OR TWO COULD STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STORMS COULD PASS THROUGH THE AREA LATE MONDAY. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...PARTICULARLY EAST OF THE INTERSTATE 29 CORRIDOR. CONNELLY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 AM CDT SUN AUG 31 2014
SDZ005-006-310645-
BROWN-MCPHERSON-
123 AM CDT SUN AUG 31 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 145 AM CDT...
AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LEOLA...OR 26 MILES NORTH OF
IPSWICH...MOVING NORTHEAST AT 40 MPH.
A FEW LOCATIONS IN THE ADVISORY INCLUDE SPRING CREEK COLONY.
SMALL HAIL IS EXPECTED WITH THIS STORM.
&&
LAT...LON 4594 9881 4594 9861 4593 9861 4569 9895
4579 9922 4595 9914 4595 9882
TIME...MOT...LOC 0622Z 217DEG 36KT 4583 9899
CONNELLYThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541377.